(RxWiki News) Could the width of your waist be linked to how well your memory functions? It does for people with HIV/AIDS.
Researchers have found that extra weight around the belly leads to an increased risk of cognitive impairment in HIV patients.
This study is important for HIV treatment because taking a combination of antiretroviral drugs, a common therapy for patients, often leads to weight gain in the center of the stomach.
"If you have HIV, watch your waistline."
The study was led by Dr. J. Allen McCutchan, of the University of California, San Diego. In the paper, the study authors explain that they wondered if metabolism, diabetes, and obesity might contribute to the cognitive impairment that many long-lived HIV patients face.
HIV neurocognitive disorder (NCI), also called HIV dementia or HIV encephalopathy, among other terms, is a common complication among HIV positive individuals. It's seen in about half of HIV patients, and can be a sign of the progression of the virus.
The study used data from 130 HIV patients in six clinics. These patients provided blood samples to test their metabolism, and were also tested on 12 neuropyschological tests, which assessed areas of cognitive functioning typically affected by HIV.
The participants were mostly middle-aged, and had been infected for an average of 13 years. They were all taking combination antiretroviral therapy, which is a cocktail of anti-HIV drugs.
Forty percent of participants had a diagnosis of HIV-associated neurognitive impairment (NCI). That means they experienced difficulties with memory and concentration.
The researchers found that people who were diagnosed with NCI had a waistline that measured 39 inches, compared to 35 inches for those without NCI. Older age, living longer with HIV, and having diabetes over the age of 55 were also increasing risk factors for developing NCI.
Interestingly, a larger waist circumference was more strongly associated with NCI, compared to general obesity.
In the paper, the study authors suggested that choosing a type of anti-HIV drugs that don't increase fat in the center of the body might help HIV patients avoid brain damage and memory problems.
The researchers mention that the association is nonlinear, meaning that there isn't necessarily a cause-and-effect relationship between a wide waistline and HIV-associated dementia.
Dr. McCutchan stated that a bigger belly may be a marker for the fact that patients are taking drugs that cause abdominal obesity. Patients should speak with their doctors before making any choices about changing their medication, he said.
The paper was supported by the National Institutes of Health and published in the journal Neurology, in February 2012.